Alert archive / Oregon / Fire Weather Watches in 2021

Fire Weather Watch 39, NWS Medford, OR

September 15, 2021Harney County, Lake County, Oregon

NWS Medford, OR issued this fire weather watch at Sep 15, 2021, 2:26 PM PDT for Harney County, Lake County, Oregon. It took effect at Sep 17, 2021, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 15, 2021, 2:26 PM PDT (21:26 UTC)
In effect from
Sep 17, 2021, 2:00 PM PDT
Expired
Sep 16, 2021, 5:03 PM PDT
In force
Issued by
NWS Medford, OR

Counties Harney County, OR, Lake County, OR

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2490 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WWUS86 KMFR 152126
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
226 PM PDT Wed Sep 15 2021

...LOW RHs AND GUSTY WINDS AHEAD OF FRONTAL PASSAGE...

.A significant weather change is expected this weekend with the 
arrival of a deep trough that is likely to produce strong south to
southwest winds east of the Cascades. A slow progression of the 
front means that RHs will will remain critical through the 
afternoon before rising in the evening. Winds will pick up ahead of
the front in the late morning and remain gusty, especially in the 
higher terrain, through Friday night.

ORZ625-160930-
/O.NEW.KMFR.FW.A.0039.210917T2100Z-210918T0300Z/
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
226 PM PDT Wed Sep 15 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER
ZONE 625...

The National Weather Service in Medford has issued a Fire Weather
Watch...which is in effect from Friday afternoon through Friday
evening.

* Impacts:  Strong, gusty wind with low relative humidity and
critically dry vegetation will greatly increase the spread
potential of any new and existing fires.

* Affected area: 
 In South Central OR...Southeast Fire Weather Zone 625 in the
higher terrain around Adel.

* Wind: Southwest 20 to 30 mph with gusts from 35 to 45 mph.

* Humidity: As low as 11 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

If you have not packed your evacuation kit yet, now is the time to
do so. This includes items like important documents and essentials
you cannot live without. Fill your vehicle's fuel tank. Visit
ready.gov/kit for more information.

Plan now to avoid using equipment that could cause sparks during
the period when critical weather conditions are possible. Visit
weather.gov/medford/wildfire for links to fire restrictions in
your area.

A Fire Weather Watch means that critical fire weather conditions
are possible during the valid watch time. These conditions could
promote the rapid spread of wildfires which could become life-
threatening. Check weather.gov/medford for forecast updates and a
possible upgrade of the this watch to a Red Flag Warning.

&&

$$


Visit us at www.weather.gov/Medford
2 follow-up statements
810 
WWUS86 KMFR 160928
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
228 AM PDT Thu Sep 16 2021

...LOW RH AND GUSTY WINDS AHEAD OF FRONTAL PASSAGE...

.A significant weather change is expected this weekend with the
arrival of a deep trough that is likely to produce strong south to
southwest winds east of the Cascades. A slow progression of the
front means that RHs will will remain critical through the
afternoon before rising in the evening. Winds will pick up ahead
of the front in the late morning and remain gusty, especially in
the higher terrain, through Friday night.

ORZ625-170000-
/O.CON.KMFR.FW.A.0039.210917T2100Z-210918T0300Z/
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
228 AM PDT Thu Sep 16 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR GUSTY WINDS WITH LOW RH FOR FIRE 
WEATHER ZONE 625...

* Impacts: Gusty wind with low relative humidity and critically 
  dry vegetation will greatly increase the spread potential of any 
  new and existing fires.

* Affected area: 
  In South Central OR...Southeast Fire Weather Zone 625, 
  including the Warner and Hart Mountains and portions of the 
  Fremont Winema National Forest.

* Wind: Southwest 20 to 30 mph with gusts from 35 to 45 mph.

* Humidity: As low as 11 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

Plan now to avoid using equipment that could cause sparks during
the period when critical weather conditions are possible. Visit
weather.gov/medford/wildfire for links to fire restrictions in
your area.

A Fire Weather Watch means that critical fire weather conditions
are possible during the valid watch time. These conditions could
promote the rapid spread of wildfires which could become life-
threatening. Check weather.gov/medford for forecast updates and a
possible upgrade of the this watch to a Red Flag Warning.

$$

BPN

Visit us at www.weather.gov/Medford
176 
WWUS86 KMFR 170003
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
503 PM PDT Thu Sep 16 2021

ORZ625-170115-
/O.CAN.KMFR.FW.A.0039.210917T2100Z-210918T0300Z/
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
503 PM PDT Thu Sep 16 2021

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG GUSTY WIND WITH LOW
RH FOR FIRE WEATHER ZONE 625...

The National Weather Service in Medford has cancelled the Fire
Weather Watch.

Red Flag Warning criteria are no longer expected to be met.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this fire weather watch went out at Sep 15, 11:00 AM PDT, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 15, 11:00 AM PDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1100 AM PDT Wed Sep 15 2021

...Updated Aviation Discussion...

.DISCUSSION...No updates are needed for this morning. The latest
visible image shows marine stratus at and north of Cape Blanco out
to around 10 nm from shore and in portions of the Coquille and
Umpqua Basin. Elsewhere skies are clear with patchy to areas of
smoke in northern California. The marine stratus should burn off
late this morning with clear skies the rest of the day.

As mentioned in the previous discussion, our main focus of
concern will be Friday night through the weekend with the onset of
a strong moist frontal system late Friday night into Saturday,
followed by an upper trough with cool air loft Sunday. Please see
previous discussion for details on this weekends weather.
-Petrucelli

&&

.AVIATION...15/18Z TAFs...MVFR stratus over most of the
Umpqua valley and sections of the coast this morning is beginning to
burn off. Look for all the stratus to burn off later this morning as
dry air seeps into the boundary layer.  We'll see more smoke from
the fires throughout the day. Visibilities should generally stay at
VFR near the terminals, but the may be reduced down to 6 miles at
time. Lower visibilities are expected closer to the active fires.
Otherwise, skies should be clearer Thursday into Thursday night. The
exception might be some clouds building ahead of a cold front
pushing south. Models still expect skies to remain within VFR
thresholds. -Schaaf/Smith

&&

.MARINE...Updated 850 AM PDT Wednesday 15 September 2021...Gale
force north winds will develop south of Cape Blanco and beyond 3 nm
from shore later this afternoon through this evening.  Wind gusts
could reach up to 45 knots between 10 to 20 nm from shore. However,
most gusts should be around 35 to 40 knots.  In addition to gales,
very steep and hazardous seas will also build under this thermal
trough and northerly gales.  Wind driven seas will reach up to 12
feet beyond 10 nm from shore later this evening into tonight.  Seas
will still remain steep and hazardous to smaller craft between
Florence and Cape Blanco over the next 48 hours.

A fairly strong front for this time of the year will move across the
waters Friday through Friday night and will likely result in small
craft advisory south winds and steep seas, especially for the waters
north of Cape Blanco. West swell builds into the waters Saturday
through Sunday with elevated seas while low pressure creates
unsettled showery conditions.

-Smith

&&

.PREV DISCUSSION... /Issued 502 AM PDT Wed Sep 15 2021/

DISCUSSION...A weak, dry cold front will pass through the area
today, under a very broad and shallow trough aloft. Aside from
the marine push along the north coast this morning, a few mid to
high level clouds today, and gusty winds across the region this
afternoon, there will be little to mark its passage. Otherwise,
today and Thursday will be relatively quiet with dry conditions,
near normal temperatures, and continuing smoke and haze.

For the past several days, we have been keeping a close eye on a
significant change in the weather expected to arrive this weekend.
While the models and their respective ensemble members have shown
a slight slowing of the system, having it arrive about 3 to 6
hours later than previous runs, they have maintained its strength
and even increased the overall rainfall potential over the last
several runs. Overall, we are expecting an Atmospheric River
event, and although not as warm-sourced as a "Pineapple Express,"
the moisture profile is impressive for this time of year (IVTs, a
measure of moisture transport, are reaching values well above the
99th percentile for this time of year as the system moves onshore
Saturday). There remains some uncertainty, mainly with the
aforementioned timing, but also in regards to the exact location
of the main belt of moisture, with the EC ensemble trending
slightly farther north than the GEFS members. Despite all this,
confidence is increasing in the forecast for a wet, windy, and
cool weekend.

South to southwest winds are expected to increase along the coast
and east of the Cascades Friday afternoon ahead of a strong, wet
cold front, with precipitation beginning along the coast by late
Friday afternoon or early Friday evening. Rain will spread to the
Cascades Friday night, then to the rest of the forecast area
Saturday morning. Once the front passes later Saturday, a deep
upper level trough will swing overhead, and with much colder
temperatures aloft and plenty of moisture in the region,
widespread showers are likely through Sunday evening, along with a
chance for a thunderstorm Sunday afternoon.

Gusty winds on the East Side could reach advisory criteria Friday
afternoon and again Saturday afternoon, but as this system does
have a slightly more westerly component than one of our typical
fronts, many of our typically windy spots west of the Cascades are
not likely to need wind headlines. Also, blowing dust is very
likely Friday afternoon downwind of Summer and Fossil lakes. The
westerly component of the onshore flow also tends to increase our
precipitation amounts, and after the long dry summer, this much
rain in one go could produce some concerns with run-off,
especially over area burn scars where soils are not receptive to
moisture. With area river levels low, mainstem river and stream
flooding is not expected, but smaller drainages and areas
downslope/valley from recent wildfires could be susceptible to
increased flows and debris.

The upper trough axis will move through and set up east of our area
Monday morning, with high amplitude ridging then building in for
the remainder of the forecast term. With clearing skies,
widespread areas of frost or freezing temperatures are possible
east of the Cascades during the early morning hours, but
otherwise, the region should see dry conditions early next week,
with temperatures warming back to near normal values. -BPN

&&

FIRE WEATHER...Updated 230 AM PDT Wednesday 15 September 2021...
Along the coast north of Cape Blanco, a marine push this morning
will result in higher humidities and perhaps even some light
drizzle in the coastal mountains. Otherwise, ridgetop recoveries
this morning across the rest of the area will be moderate to poor,
with ongoing east to northeast winds over the Kalmiopsis and
western Siskiyou County. There will be gusty west to northwest
winds this afternoon and evening east of the Cascades, along with
low humidities, as a dry cold front passes overhead. East to
northeast winds will be gusty over the ridges of southwest Oregon
and western Siskiyou County again tonight, but recoveries will
improve somewhat over the previous night. Low humidities are
forecast once again Thursday, but winds will be weaker.

A significant weather change is expected this weekend with the
arrival of a strong, wet cold front and a deep trough that is
likely to produce much cooler temperatures and widespread
precipitation through the weekend. Strong south to southwest winds
are expected along the coast and east of the Cascades ahead of
the front on Friday, but fortunately, humidities should rise
enough to prevent us from reaching Red Flag criteria.
Precipitation is forecast to begin along the coast Friday
afternoon, spread to the Cascades by Friday night, then to the
rest of the forecast area by Saturday morning. Once the front
passes later Saturday, the upper level trough will swing overhead,
and showers are then expected through Sunday evening. A stray
thunderstorm is not out of the question. Wetting rains appear more
and more likely for almost all of the area, with significant
rainfall amounts possible along and west of the Cascades.

I am hesitant to use the term "season-ending event" with this
system. While wetting rains are likely, and fire weather
conditions should be much improved, ridging and dry conditions
will be quick to return on the backside of the system early next
week. Also, there are indications of some gusty east winds,
especially over the ridges and the usual downslope locations
Monday night into Wednesday, and as a result, fire weather
concerns may quickly bounce back despite the rains. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Friday for PZZ356.
     Gale Warning from 2 PM this afternoon to 11 AM PDT Thursday for
     PZZ356-376.
     Hazardous Seas Warning until 2 PM PDT this afternoon for
     PZZ356-376.
     Small Craft Advisory until 11 AM PDT Thursday for PZZ350-370.
     Small Craft Advisory until 5 PM PDT this afternoon for PZZ376.
     Small Craft Advisory from 11 AM Thursday to 5 AM PDT Friday for
     PZZ376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:14 AM PDTSmall Craft AdvisoryMFR45 hr

Nearby

Fire Weather Watches in Oregon, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.